Article

Torsades de Pointes associated with intravenous haloperidol in critically ill patients.

Department of Internal Medicine, Henry Ford Hospital, and the College of Pharmacy, Wayne State University, Detroit, Michigan 48202, USA.
The American Journal of Cardiology (Impact Factor: 3.43). 01/1998; 81(2):238-40. DOI: 10.1016/S0002-9149(97)00888-6
Source: PubMed

ABSTRACT In this retrospective case-control study, 8 of 223 consecutive patients (3.6%) treated with intravenous haloperidol developed torsades de pointes, and were compared with 41 patients randomly selected as controls. The likelihood of torsades de pointes associated with intravenous haloperidol is significantly greater in patients receiving > or = 35 mg over 24 hours or in those with a QTc interval of >500 ms, or both.

0 Bookmarks
 · 
85 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Long QT syndrome (LQTS) is a genetic or acquired condition characterised by a prolonged QT interval on the surface electrocardiogram (ECG) and is associated with a high risk of sudden cardiac death because of polymorph ventricular tachyarrhythmia called Torsade de Pointes arrhythmia. Drug-induced LQTS can occur as a side effect of commonly used cardiac and non-cardiac drugs in predisposed patients, often with baseline QT prolongation lengthened by medication and/or electrolyte disturbances. Hospitalised patients often have several risk factors for proarrhythmic response, such as advanced age and structural heart disease. Patients in the intensive care unit (ICU) are particularly prone to develop drug induced LQTS because they receive several different intravenous medications. Additionally, they might have impaired drug elimination because of reduced kidney and/or liver function, and also drug-drug-interactions. The clinical symptoms and signs of LQTS range from asymptomatic patients to sudden death because of malignant arrhythmias, and it is therefore important to recognise the clinical characteristics and typical ECG changes. Treatment of acquired LQTS is mainly awareness, identification and discontinuation of QT prolonging drugs, in addition to eventually supplement of magnesium and potassium. Overdrive cardiac pacing is highly effective in preventing recurrences, and antiarrhythmic drugs should be avoided. Recent data suggest that QT prolongation is quite common in ICU patients and adversely affects patient mortality. Thus, high-risk patients should be sufficiently monitored, and the use of medications known to cause drug-induced LQTS might have to be restricted.
    Acta Anaesthesiologica Scandinavica 01/2014; · 2.36 Impact Factor
  • Drugs & Aging 07/2014; 31(8). · 2.50 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: OBJECTIVE The authors aimed to determine the prevalence of drug-induced long QT at admission to a public psychiatric hospital and to document the associated factors using a cross-sectional approach. METHOD All ECG recordings over a 5-year period were reviewed for drug-induced long QT (heart-rate corrected QT ≥500 ms and certain or probable drug imputability) and associated conditions. Patients with drug-induced long QT (N=62) were compared with a sample of patients with normal ECG (N=143). RESULTS Among 6,790 inpatients, 27.3% had abnormal ECG, 1.6% had long QT, and 0.9% qualified as drug-induced long QT case subjects. Sudden cardiac death was recorded in five patients, and torsade de pointes was recorded in seven other patients. Relative to comparison subjects, patients with drug-induced long QT had significantly higher frequencies of hypokalemia, hepatitis C virus (HCV) infection, HIV infection, and abnormal T wave morphology. Haloperidol, sertindole, clotiapine, phenothiazines, fluoxetine, citalopram (including escitalopram), and methadone were significantly more frequent in patients with drug-induced long QT. After adjustment for hypokalemia, HCV infection, HIV infection, and abnormal T wave morphology, the effects of haloperidol, clotiapine, phenothiazines, and citalopram (including escitalopram) remained statistically significant. Receiver operating characteristic curve analysis based on the number of endorsed factors per patient indicated that 85.5% of drug-induced long QT patients had two or more factors, whereas 81.1% of patients with normal ECG had fewer than two factors. CONCLUSIONS Drug-induced long QT and arrhythmia propensity substantially increase when specific psychotropic drugs are administered to patients with hypokalemia, abnormal T wave morphology, HCV infection, and HIV infection.
    American Journal of Psychiatry 12/2013; 170(12):1468-76. · 14.72 Impact Factor